Tips on minimizing withdrawal symptoms from Effexor (aka Venlafaxine)

Posted by richyrich @richyrich, Nov 2, 2016

I have been taking Effexor/Venlafaxine for years and tried to get off it a few times but each time I try to give up the chemical withdrawal symptoms are a horror story and I give up giving up. Anyone got any tips or tried and tested strategies? Thank you

Interested in more discussions like this? Go to the Depression & Anxiety group.

@careth2

So glad my insight helped! I hope you are doing better! Depression can be hell – we didn’t choose this, but are stuck with dealing with it! I wish you well! Let me know if you have any questions.

Jump to this post

carethe2, what did you end up on? Here it is 2019 but my path is very much like yours was. Took me excruciating months to get off effexor and then a combo of tiny effexor with Prozac. Prozac for a couple of months, but is was bad. Now on Lexapro and it's not taking care of my anxiety and depression. So it's been 10 full months at least of messed up mind. My doc thinks I need to be patient and that I should get up high on Lexapro. Been on 20 then 30 and now 40 of Lexapro hoping and praying that the next dosage level will work.
What did you settle on taking to remedy your situation? I'd love to hear.

REPLY
@nancy54

carethe2, what did you end up on? Here it is 2019 but my path is very much like yours was. Took me excruciating months to get off effexor and then a combo of tiny effexor with Prozac. Prozac for a couple of months, but is was bad. Now on Lexapro and it's not taking care of my anxiety and depression. So it's been 10 full months at least of messed up mind. My doc thinks I need to be patient and that I should get up high on Lexapro. Been on 20 then 30 and now 40 of Lexapro hoping and praying that the next dosage level will work.
What did you settle on taking to remedy your situation? I'd love to hear.

Jump to this post

After my 6 months of zero meds, my anxiety and depression came back. I took Lexapro and didn’t even last a week. I had the worst anxiety ever. It was horrible. But in my situation, my doc put me on Seroquel at night, which is a “mood stabilizer”. From what I’ve read, it’s akin to lithium… yes, for bipolar. Then she (my doc) added zoloft during the day.

I’m doing very well on this “cocktail”… but not perfect. Still having very down days and not 100% yet. Still on the lowest dose of both, however.

I kind of think I am bipolar (denial much?) because I’m so… boring. I used to get so loaded and full of energy and ideas…

I wonder how I can suddenly be bipolar at 51 years old?

Life is weird.

REPLY
@nancy54

carethe2, what did you end up on? Here it is 2019 but my path is very much like yours was. Took me excruciating months to get off effexor and then a combo of tiny effexor with Prozac. Prozac for a couple of months, but is was bad. Now on Lexapro and it's not taking care of my anxiety and depression. So it's been 10 full months at least of messed up mind. My doc thinks I need to be patient and that I should get up high on Lexapro. Been on 20 then 30 and now 40 of Lexapro hoping and praying that the next dosage level will work.
What did you settle on taking to remedy your situation? I'd love to hear.

Jump to this post

I went off all of the antidepressants, caused restless legs, vivid dreams, more tired, more depressed, weight gain, etc..Went to the hospital and tried lamictal a mood stabilizer because I was either in a great mood or crying. I feel some joy now and don't feel suicidal.

REPLY

I was taking Effexor/venlafaxine for hot flashes, not other issues. I found great relief from the withdrawal symptoms (fear, agitation, anxiety and insomnia) by supplementing with L-tryptophan, GABA, ashwaganda, l-methylfolate and fish oil five times per day and about three days per month 1/2 of 5mg valium. Over fifteen months, I am now down to two doses of supplements per day. You can click on my name and read past posts to see my list of supplements and dosages.

REPLY
@hwilson7

I’m a 45 year old woman who has taken 375mg Effexor for 12 years. I have been tapering off Effexor for the past three weeks in response to some blood test results that show I have to stop taking the drug. I’ve gotten down to 37.5mg in three weeks with no withdrawal symptoms whatsoever. If this is still an active thread, I’d be happy to share the protocol I’ve been following. If there is a desire out there to learn the details (dosages, brands), leave a reply and I’ll post more. Thanks!

Jump to this post

Can you please share your protocol with me. I have been on 300mg of Effexor for 15 years. I have started to ween myself of it and I am down to 150mg in a period of 4 months. For the last two weeks I have been feeling nauseous every morning with flu like symptoms, aching all over which wakes me up during the night, tired, dry mouth. My doctor said that my blood work is normal and it could be a bug, I’m sure it’s withdrawal symptoms. I’m so tempted to go back to 300 mg again. How long this will go on.
Thanks for listening ! ST

REPLY
@suzannetherese

Can you please share your protocol with me. I have been on 300mg of Effexor for 15 years. I have started to ween myself of it and I am down to 150mg in a period of 4 months. For the last two weeks I have been feeling nauseous every morning with flu like symptoms, aching all over which wakes me up during the night, tired, dry mouth. My doctor said that my blood work is normal and it could be a bug, I’m sure it’s withdrawal symptoms. I’m so tempted to go back to 300 mg again. How long this will go on.
Thanks for listening ! ST

Jump to this post

HI Suzanne – your symptoms sound like what I had when I was getting off venlafaxine. Was only up to 112.5 but when I stopped taking any for more than every other day I too felt nauseous, dizzy, achey, and tired. It was reading the posts on this site that encouraged me not to take a pill when I had been off for seven days. I'm now over two weeks [maybe even three] and no longer have those symptoms. Your situation will be different, but know that we have felt what you are going through.

REPLY

Hi ….
thank you so much for replying so quickly. You don’t know how it makes me feel knowing that there someone there that is going through what I’m feeling and caring enough to take the time to let me that it is normal. Please let me know if you need my support.
Suzanne

REPLY

I hit a bad wave and had to reinstate. Please pray for me.

REPLY
@sandij

I hit a bad wave and had to reinstate. Please pray for me.

Jump to this post

@sandij
Sorry to hear that Sandi, I will.
Hope your a-ok soon!
Jake

REPLY
@jakedduck1

@sandij
Sorry to hear that Sandi, I will.
Hope your a-ok soon!
Jake

Jump to this post

Thank you

REPLY
@suzannetherese

Hi ….
thank you so much for replying so quickly. You don’t know how it makes me feel knowing that there someone there that is going through what I’m feeling and caring enough to take the time to let me that it is normal. Please let me know if you need my support.
Suzanne

Jump to this post

@suzannetherese
Hi there,
Considering your withdrawals I’d recommend you taper more slowly than you currently are. Remember you have been taking this med a long time and a high dose. It’s going to take your brain awhile to adjust. If your reducing by a certain milligram as your taper decreases your percentage will increase & fluctuate and your symptoms will most likely become worse.
Good luck to you,
Jake

REPLY

Thanks Bookie for your reply. I really appreciate it. Wishing you well. Keep in touch.

REPLY
Please sign in or register to post a reply.
  Request Appointment